|Structured Treatment Interruption for post-Lymphoma patient?
Sep 15, 2002
In 1998 I was diagnosed with a Stage I Non-Hodgkins Lymphoma. I underwent 4 cycles of CHOP, followed by 20 radiation treatments. I've been in remission ever since. I have had no other opportunistic infections. My Viral Load is about 40, and CD4 is 550.
I've been HIV+ since 1985, and have been on several drug regimins. Presently Viracept, Rescriptor, Ziagen, and Epivir.
The present treatment has lead to facial wasting, chronic diahhrea, and some fatigue. I'm interested in trying a Structured Treatment Interruption. What do you think?
Response from Dr. Dezube
You are asking an excellent and difficult question. Although I will answer it, I need you to understand that there is NO data on which to base my answer. I'm just telling you what I would recommend were you to be my patient.
Your HIV parameters are pretty good. You viral load of 40 is low and your CD4 count is robust. You are having side effects from the HIV drugs so I can understand the rationale for your request of a structured treatment interruption (STI).
HOWEVER, the bottom line is that you had a life-threatening cancer (lymphoma). Your absolute best assurance on keeping the lymphoma away is to continue to take HIV drugs. I simply would not recommend you stopping your HIV drugs. Should your lymphoma come back, it would be more difficult to deal with the recurrence, than the original lymphoma. In my opinion, an STI in your case would be akin to playing with fire.
So what would I recommend? You are on a very complicated HIV regimen including viracept, rescriptor, ziagen and epivir. It's hard for me to make a specific recommendation in terms of HIV drugs without knowing your viral resistance pattern and without knowing what others drugs you've been on. That said, I would highly recommend that you sit down with your HIV doctor and see if there is an easier and more tolerable regimen which you could take. This is what I do often with my own patients. After their lymphoma is "history", I try to simplify their HIV regimens, particularly if they are having the side effects which you describe.
Side effects of Aldara Cream; It helped my warts, but now the area is irritated.
opinion on STI
- Can A Painful Lump In Armpit Be A Sign Of Hiv?
- Gay Men And Hiv Precautions
- I May Have Hiv After 2 Years What Are Symptoms
- I Had Blood Tested For Pneumonia Could They Tell If I Had Hiv Through This
- Do They Test For Hepatitis C During Pregnancy?
- What Happens If Your Hiv Tests Come Back Positive?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.